Alert archive / Nebraska / Wind Advisories in 2018

Wind Advisory 9, NWS Omaha, NE

October 3, 201830 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Oct 3, 2018, 12:09 PM CDT for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Oct 3, 2018, 4:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 12:09 PM CDT (17:09 UTC)
In effect from
Oct 3, 2018, 4:00 PM CDT
Expired
Oct 3, 2018, 9:02 PM CDT
In force
5 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS73 KOAX 031709
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1209 PM CDT Wed Oct 3 2018

...Wind Advisory Late this Afternoon and Evening...


NEZ011-012-015>018-030>033-042-040115-
/O.NEW.KOAX.WI.Y.0009.181003T2100Z-181004T0200Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, and Columbus
1209 PM CDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 9 PM CDT
this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Late afternoon through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-088>093-040115-
/O.NEW.KOAX.WI.Y.0009.181003T2200Z-181004T0400Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Tekamah, Oakland, Lyons, Decatur, Schuyler, Fremont, Blair, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
1209 PM CDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM CDT
THIS EVENING...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 11 PM
CDT this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 50 mph.

* TIMING...Late this afternoon and evening. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
375 
WWUS73 KOAX 032246
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
546 PM CDT Wed Oct 3 2018

...Wind Advisory Late this Afternoon and Evening...

NEZ011-012-015>018-030>033-042-040200-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-181004T0200Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, and Columbus
546 PM CDT Wed Oct 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Late afternoon through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. Areas of blowing
  dust and reduced visibility will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-088>093-040400-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-181004T0400Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Tekamah, Oakland, Lyons, Decatur, Schuyler, Fremont, Blair, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
546 PM CDT Wed Oct 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WINDS...Becoming Northwest 20 to 30 mph with gusts up to 50 
  mph.

* TIMING...Late this afternoon and evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Areas of blowing
  dust and reduced visibility will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

DeWald
621 
WWUS73 KOAX 040202
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
902 PM CDT Wed Oct 3 2018

IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-088>093-040315-
/O.CAN.KOAX.WI.Y.0009.000000T0000Z-181004T0400Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Tekamah, Oakland, Lyons, Decatur, Schuyler, Fremont, Blair, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
902 PM CDT Wed Oct 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Omaha/Valley has cancelled the
Wind Advisory.

Winds will still be gusty from the northwest this evening at 25 to
40 mph, but have dropped below advisory criteria. Thus the wind 
advisory that was previously in effect has been cancelled. 

$$

NEZ011-012-015>018-030>033-042-040315-
/O.EXP.KOAX.WI.Y.0009.000000T0000Z-181004T0200Z/
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, and Columbus
902 PM CDT Wed Oct 3 2018

...WIND ADVISORY HAS EXPIRED...

Winds will still be gusty from the northwest this evening at 25 to
40 mph, but have dropped below advisory criteria. Thus the wind 
advisory that was previously in effect will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Oct 3, 6:17 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Oct 3, 6:17 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
617 AM CDT Wed Oct 3 2018

.SHORT TERM...(Today through Friday)
Issued at 354 AM CDT Wed Oct 3 2018

A surface warm front continues to quickly push north through the
forecast area this morning leaving roughly a 7 degree rise in
temperatures as it passes. Elevated convection has developed along
a low-level theta-e axis and continues to be sustained by a
veered 40- 50kt low-level jet. This activity will likely persist
across northeast Nebraska through sunrise where MUCAPE values
around 1000 J/kg reside. Meanwhile, surface low pressure over
central South Dakota will continue to move east into central
Minnesota by this afternoon as a rigorous mid-level shortwave
moves southeast across the Northern Plains. This will send a
strong/sharp cold front through the area this afternoon. Surface
winds both ahead and behind the boundary may border on advisory
criteria, with the highest gusts possibly approaching 35-40 mph
this afternoon behind the cold front. In addition, strong mixing
should allow high temperatures to reach into the upper 80s to
around 90 in most locations. The cold front should come through
dry with storms forecast to develop just to the south of our CWA
across northeast Kansas and northwest Missouri later this
afternoon.

A 1030 mb surface high will drop south across the Dakotas and into
our region tonight allowing overnight lows to drop into the upper
30s in our north to the upper 40s in our south. Dry conditions will
persist into early Thursday until return flow sets up and shortwave
energy ejects out of the High Plains bringing our next chance for
precipitation Thursday afternoon.

.LONG TERM...(Friday night through Tuesday)
Issued at 354 AM CDT Wed Oct 3 2018

An unsettled/wet pattern will continue through the long term as a
long wave upper level trough deepens over the western states. This
will send pieces of energy toward the Central Plains through the
weekend and into early next week. Some timing differences still
remain with the 00z ECMWF and GFS in regards to the developing
longwave trough as it digs across the western US with the ECMWF the
slower of the solutions. Meanwhile, a surface boundary is forecast
to extend across our area which will provide the primary focus for
continued rain/convection. Periods of heavy rain are possible
Thursday night through Friday night with a possible small break in
activity Saturday. High precipitation chances are forecast again
Sunday through much of the long term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 616 AM CDT Wed Oct 3 2018

VFR conditions will prevail through the fcst pd.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DEE
Hazardous weather outlook, Oct 3, 11:38 AM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1138 AM CDT Wed Oct 3 2018

IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-040645-
Monona-Shelby-Montgomery-Page-Knox-Cedar-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Butler-Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-
Pawnee-
1138 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for a few non-severe showers and thunderstorms
across far southeast Nebraska and southwest Iowa tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The overall weather pattern will be active the rest of the week
and into early next week. There will be intermittent thunderstorm
chances beginning early Thursday with several chances for
potentially heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this today or tonight.

IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-040645-
Harrison-Pottawattamie-Mills-Fremont-Washington-Douglas-Sarpy-
Cass-Otoe-Nemaha-Richardson-
1138 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for a few non-severe showers and thunderstorms
across far southeast Nebraska and southwest Iowa tonight.

Minor flooding will occur along the Missouri River from Blair
downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The overall weather pattern will be active the rest of the week
and into early next week. There will be intermittent thunderstorm
chances beginning Thursday with several chances for potentially
heavy rains.

Minor flooding should continue along the Missouri River from
Blair downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:25 AM CDTSpecial Weather StatementOAXBoone, Madison50 min
Oct 3, 3:27 AM CDTSpecial Weather StatementOAXCuming, Madison, Pierce, Stanton, Wayne63 min
Oct 3, 4:22 AM CDTSpecial Weather StatementOAXBurt, Colfax, Dodge53 min
Oct 3, 4:32 AM CDTSpecial Weather StatementOAXCuming, Thurston58 min
Oct 3, 5:17 AM CDTSpecial Weather StatementOAXBurt58 min

Nearby

Wind Advisories in Nebraska, 2018Wind Advisories in Iowa, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.